• question-icon

    Suggest treatment for severe itching on the legs

default
Posted on Tue, 1 Aug 2017 in Skin Hair and Nails
Question: I have itching problem from my childhood and it was mostly in the legs and below the knee level. But in recent years it even started showing in thighs as well as hands sometime.

I had shown this condition to dermatologist more than a year back and had done an allergy test as well and the result came negative. Doctor suspected it could be a Eczema and told me to apply Desonide cream. I apply it whenever I feel itchy and sometimes forget to apply and the next day it starts itching more. I can see that the itching reduces after applying this cream.

This used to be more in winter season but now it is not even going in summer season. I had a black area in my legs which was formed after repeated itching and till few months back it was not itching but now the same area has started itching again and I have attached the latest image of it for your reference.

I have a similar kind of itching problem in thighs as well and the image is attached for that as well.

I tried moisturizing to avoid dry skin to using mild soaps but it is very difficult to follow everyday. Sometimes when the itching is more then I use the hot water but I know this should be avoided.

Can you please answer below questions?
1. Can you please suggest some medication for the current itching problem I have as Desonide is not seems to be working or very slow in action.
2. Is there any major side effects in using the Desonide/any other steroid cream in long run.
3. What should I do to keep this problem away?
4. Any other suggestions please.

Please advise.
doctor
Answered by Dr. Kakkar S. 59 minutes later
Brief Answer:
Lichen simplex chronicus most likely; topical super potent steroid preparation advisable

Detailed Answer:
Hello. Thank you for writing to us,

I am Dr. Kakkar (Dermatologist). I have gone through your query and I have viewed the Images.

I can see patches of thickened, hyperpigmented skin in these Images. It is chronic eczema - Lichen Simplex Chronicus (LSC) to be exact.

Desonide cream (contains Desowen) is a mild topical steroid preparation and is unlikely to be of much benefit for your skin condition. I'd suggest you use a superpotent topical steroid preparation e.g either Halovate -S Ointment (contains Halobetasol propionate 0.05% and salicylic acid combination) or Dipsalic F ointment (contains Clobetasol propionate 0.05% and salicylic acid combination), twice daily for 2-4 weeks and then follow up. Either of these would work more efficiently for these patches of chronic eczema.

Continue with the moisturizer as before. Apply it twice daily before applying topical steroids.
In addition, you may also take a tablet of Cetirizine 10mg once daily in evening for symptomatic relief from itching.

The topical superpotent steroid is prescription medications and should only be used under the supervision of a doctor. Indiscriminate use may cause side effects like skin thinning/ atrophy.

Let me know if I can assist you further.
Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 8969 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Dry skin

doctor1 MD

About 5 weeks ago my husband came home and started scratching all over his body. Then about a week later I started to have the same problem. We...

doctor1 MD

I developed a rush on my penis Can you recommend a cream that would be affective for that?

doctor1 MD

hello doctor, which soap is best in the market to maintain rich skin tone and get a satisfactory refreshing feeling?

doctor1 MD

My pcp checked me for hernia last week then referred me to a surgeon. I had hernia surgery 2yrs ago, where the surgeon used mesh to repair the...

doctor1 MD

For the past 2 plus years I have had a flat red rash that starts on my neck and works it s way around the whole of my neck. It becomes hot, sore,...

Get personalised answers from verified doctor in minutes across 80+ specialties

151 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Kakkar S.
  • Q - Suggest treatment for thinning of skin

  • Q - Is boil inside nose folliculitis a cause for concern?

  • Q - What casues allergic skin rash?

  • Q - How to diagnose herepes type 2?

  • Q - What causes white pimples in vagina?

  • Q - Suggest treatment for headache, acne and weight gain

  • Q - Suggest treatment for dandruff and red spot on scalp

  • Q - What causes non itchy eruption on penis?

  • Q - Suggest treatment for itching acne on hand

  • Q - Suggest treatment for itching sensation all over body

backtotop2